Vitamin B is a group of water-soluble vitamins that help you with metabolic processes, like red blood cell formation. These vitamins are an important part of a healthy diet.
But, believe it or not, some people have allergic reactions to vitamin supplements, including B complex vitamins. Because B vitamins are essential nutrients that your body requires to function properly, it's important to know the symptoms of vitamin allergies and how to get relief.
Vitamin B Allergy Causes and Symptoms
A vitamin B allergy arises when you exhibit symptoms of an allergic reaction after taking B complex vitamin supplements. B complex refers to eight essential B vitamins found in vitamin supplements. These include vitamin B1 (thiamin), vitamin B2 (riboflavin), vitamin B3 (niacin), vitamin B5 (pantothenic acid), vitamin B6, vitamin B7 (biotin), vitamin B12, and folate.
There are several reasons you may experience an allergic reaction after taking dietary supplements like B complex vitamin supplements or injections, according to the Journal of Allergy and Clinical Immunology. You might experience side effects of vitamin B toxicity from taking doses that are too high. And flushing, which can happen after ingesting high doses of niacin, is also a side effect that can occur even in people without vitamin B allergies.
It is also possible to be allergic to certain ingredients found in the B complex supplements or injection you're taking. Some people exhibit symptoms of the allergies for unknown reasons, states the journal.
If you experience symptoms of an allergic reaction within 2 to 10 minutes of taking B complex supplements or vitamin B injections, you may have an allergy to them. General allergy symptoms may include anaphylaxis and other reactions according to the Asthma and Allergy Foundation of America. These may include:
- Chest tightness
- Difficulty breathing
- Dizziness or fainting
- Facial swelling or flushing
- Skin rash, hives, or itching
- Stomach pain
- Swelling of tongue or throat
You may also experience side effects from too much niacin or vitamin B12 in the supplements or injections, as well.
How to Avoid Vitamin B Reactions
If you experience a severe allergic reaction after taking B vitamin supplements or injections, stop taking them immediately and talk with your healthcare professional. There are also things you can do to avoid an allergic reaction. You can try a few of these tips when taking a B complex supplement.
Avoid High Doses
Each vitamin has an established recommended dietary allowance set forth by the U.S. Department of Health & Human Services. They also set up a tolerable upper intake level, which is the highest dose of that supplement that poses no risk to the general public. Unless told to by your doctor, avoid exceeding tolerable upper intake levels for B vitamins, which include:
Tolerable Upper Intake Level
(19 and older)
35 milligrams daily
100 milligrams daily
Not established (But some issues are seen at > 25 mcg per day)
Folate (Folic Acid)
1,000 micrograms daily
Get B Vitamins From Food
Because your body needs essential B vitamins regularly, try to get your daily dose of vitamin B from foods instead of supplements to avoid allergic reactions. Ensure your diet includes varied foods like whole grains, meat, dairy, beans, nuts, leafy greens, and fruits. You can also talk to your healthcare professional about foods you might add to your diet if you need to increase your vitamin B intake.
Desensitize With Small Doses
You can also chat with your healthcare professional about desensitization strategies, especially when you're taking vitamin B injections. For example, a 2012 study showed how receiving smaller, more frequent doses of vitamin B12 injections instead of larger doses for a period may help reduce symptoms in patients experiencing allergic reactions.
Seek Personalized Advice
Being allergic to B complex vitamin supplements doesn't mean you should avoid B vitamins, as these vitamins are essential nutrients your body needs. Talk with your healthcare physician about other ways to meet daily vitamin B requirements. You might try taking B vitamins individually or getting more B vitamins in your diet. Your healthcare provider will be able to give you advice based on your health history and current medical status.